Skip to main content

20 Years Of Helping Australians To Make The Best Decisions About Medicines And Medical Tests

Log in

Sign up

Don't miss out on the latest news, evidence and CPD opportunities on medicines and medical tests - sign up today.

My account

Log in details

My subscriptions

Add subscriptions

My favourites

Treating my child’s pain or fever - paracetamol or ibuprofen?

Ibuprofen and paracetamol are two of the most commonly used over-the-counter (OTC) medicines to treat pain and fever in children. However, ibuprofen and paracetamol differ in how they work, how fast they work, and how long they last in the body, as well as who they can be given to, and their risk of side effects and interactions with other medicines.

5 min read

What is the difference between paracetamol and ibuprofen for treating my child’s pain or fever?

Pain and fever are common in children due to a variety of causes including injury, illness, surgery or teething.While medicines are not always needed to relieve pain, it's important to know how to provide your child with safe and effective pain relief if it is ever necessary.

Fever is a rise in body temperature above 38° C, and is a natural response to an infection in the body.2 It can also occur after receiving a vaccination. Medicines are not always needed to relieve your child's fever – most infants and children can tolerate low-grade fever (eg, 38°–38.5° C) without medicine, and often respond to clear fluids such as water, and comfort.3

Ibuprofen and paracetamol are two of the most commonly used over-the-counter (OTC) medicines to treat pain and fever in children. However, ibuprofen and paracetamol differ in how they work, how fast they work, and how long they last in the body, as well as who they can be given to, and their risk of side effects and interactions with other medicines.

Paracetamol is one of the most frequently used OTC medicines for pain relief in Australia.4,5 It can be used to treat mild to moderate pain and fever in children. Paracetamol has only a minimal effect on inflammation (redness, swelling).6 Paracetamol is the active ingredient in a number of OTC products for children, including drops, suspensions, tablets and suppositories.5,7

Ibuprofen is one of the most common non-steroidal anti-inflammatories (NSAIDs) used for Australian children.4 Ibuprofen may also be used to treat mild to moderate pain and fever. Unlike paracetamol, ibuprofen can also reduce inflammation. Ibuprofen is the active ingredient in a number of OTC products for children, including suspensions and chewable tablets. It is not currently available in suppository form.7

Clinical studies suggest that both ibuprofen and paracetamol are similarly effective in treating pain in children.5

References

1. Better Health Channel. Acute pain management - children. 2017. [Online].

2. Royal Children's Hospital Melbourne. Fever in children fact sheet. Kids Health Info 2016. [Online].

3. Australian Medicines Handbook. Children's Dosing Companion. Adelaide: Australian Medicines Handbook Pty Ltd. 2017. [Online].

4. Beggs S. Paediatric analgesia. Australian Prescriber 2008;31:63-5. [Online].

5. Analgesic Expert Group. Pain in children. eTherapeutic Guidelines: Analgesic. Melbourne: Therapeutic Guidelines Ltd 2014. [Online].

6. Drugdex system. Greenwood Village Colorado, USA: Thomson Micromedex. 

7. eMIMSCloud: December 2014 [Online].

Dosing instructions

The correct dosages of paracetamol and ibuprofen are based on your child's weight and not their age. However, the age of your child may also be important for determining the correct dose of a medicine in certain circumstances. Check this with your health professional before use if you are unsure.

Paracetamol 

Over-the-counter (OTC) preparations in Australia have labelled instructions for dosage in infants from 1 month of age or a body weight of 4 kg and over.1 Be aware that different brands and formulations may contain different amounts of paracetamol. Always refer to the instructions on the label or packaging, and ask your health professional to confirm the correct dosage if you are unsure.

Paracetamol is usually dosed every 4–6 hours, but not more than 4 times a day. It's not recommended that you give your child paracetamol for more than two consecutive days without seeing your doctor.2,3

The effect of paracetamol on pain and/or fever usually starts within 30 minutes of taking it orally (via the mouth). When given as a suppository (via the anus), it works more slowly, taking up to 90 minutes to take effect.

Ibuprofen 

Over-the-counter products containing ibuprofen as the active ingredient are approved for use in children from 3 months of age or with a body weight of 6 kg and over.1 Ibuprofen is usually given every 6–8 hours but not more than 3 times a day. As with paracetamol, it is not recommended that you give ibuprofen to your child for more that two consecutive days without seeing your doctor.3

Your child will usually start to feel relief from pain and/or fever within 15 minutes of taking ibuprofen orally.4

References

1. eMIMSCloud: December 2014 [Online].

2. Royal Children's Hospital Melbourne. Fever in children fact sheet. Kids Health Info 2016. [Online].

3. Beggs S. Paediatric analgesia. Australian Prescriber 2008;31:63-5. [Online].

4. Drugdex system. Greenwood Village Colorado, USA: Thomson Micromedex. 

Risk of side effects or interactions

All medicines can have side effects. You can reduce the likelihood of your child developing side effects by using the lowest directed dose of a medicine for the shortest period of time.1

Paracetamol is generally considered safe with a low incidence of side effects when it's taken correctly (according to the instructions on or in the packaging).2,3

Side effects of ibuprofen vary in how often they occur and how severe they are. Possible side effects from ibuprofen may include nausea and diarrhoea.3

If your child has any existing medical conditions, check with your health professional before using either paracetamol or ibuprofen to treat their pain or fever. For example, children who have liver or kidney disease, or who suffer from malnutrition, may be more likely to experience certain side effects when taking paracetamol.2 These children may need to have their medicines for pain and fever managed more carefully.2 

You should also be cautious when giving ibuprofen to a child who has heart, liver or kidney impairment.2 Children with aspirin/NSAID-induced asthmaa may also have an increased risk of developing side effects.4

If your child takes any other medicines, check with your health professional before giving them paracetamol or ibuprofen. When two or more medicines are taken at the same time, the effects of one medicine may be altered by the other.

aNSAIDs can trigger asthma symptoms in a small number of children who already have asthma.

References 

1. Australian Medicines Handbook. Children's Dosing Companion. Adelaide: Australian Medicines Handbook Pty Ltd. 2017. [Online].

2. Analgesic Expert Group. Pain in children. eTherapeutic Guidelines: Analgesic. Melbourne: Therapeutic Guidelines Ltd 2014. [Online].

3. Medicines Complete. BNF for Children: Ibuprofen and Paracetamol monographs.London: BMJ Group and the Royal Pharmaceutical Society of Great Britain 2017. [Online].

4. Beggs S. Paediatric analgesia. Australian Prescriber 2008;31:63-5. [Online].

Alternating between paracetamol and ibuprofen

For fever: not recommended

Studies have not shown that there is any benefit from combining paracetamol and ibuprofen, or alternating between these two medicines when treating your child's fever. The added complexity of alternating between the two medicines may also increase the risk of giving your child an incorrect dose.1

For pain: may be beneficial

Unlike treating fever, ibuprofen and paracetamol can sometimes complement each other, giving improved pain relief when given alternately.2 However, there is a lack of evidence about the safety of giving alternating doses of ibuprofen and paracetamol long term.3 If treatment with paracetamol or ibuprofen alone hasn't been effective in relieving your child's pain, you could try giving them alternating doses of these two medicines over a short period (eg, two days). 

Remember that alternating paracetamol and ibuprofen increases the risk of giving an incorrect dose of either medicine. Keep a written record of when you give each dose.4 See your doctor if your child's pain doesn't improve using ibuprofen or paracetamol.

Do you have a question about your medicines?

Call Medicines Line  on 1300 633 424 for advice from a pharmacist, Monday to Friday, 9 am to 5 pm (EST).

References

1. Australian Medicines Handbook. Children's Dosing Companion. Adelaide: Australian Medicines Handbook Pty Ltd. 2017. [Online].

2. Analgesic Expert Group. Pain in children. eTherapeutic Guidelines: Analgesic. Melbourne: Therapeutic Guidelines Ltd 2014. [Online].

3. Smith C, Goldman RA. Alternating acetaminophen and ibuprofen for pain in children. Can Fam Physician 2012;58:645-7. [Online].

4. Royal Children's Hospital Melbourne. Pain relief for children - Paracetamol and ibuprofen fact sheet. Kids Health Info 2016. [Online].

5 min read

Date reviewed: 16 April 2017
Reasonable care is taken to provide accurate information at the time of creation. This information is not intended as a substitute for medical advice and should not be exclusively relied on to manage or diagnose a medical condition. NPS MedicineWise disclaims all liability (including for negligence) for any loss, damage or injury resulting from reliance on or use of this information. Read our full disclaimer. This website uses cookies. Read our privacy policy.